WARNING: Do this to save your skin
It's a familiar story.
You go in for your annual physical... that cuff tightens around your arm... and you walk out with a prescription for a drug you're supposed to take for the rest of your LIFE.
It's a scenario that's happening to more and more people now that new guidelines have lowered the threshold for a hypertension (a.k.a. high blood pressure) diagnosis to anything above 130/80 (previously 140/90).
And though popping a pill sounds like an easy way to lower your BP and protect your health, this story doesn't always end so happily.
You see, many BP meds have been shown to cause serious side effects that range from irregular heartbeat to problems in the bedroom.
And according to a new study, one drug in particular -- the diuretic hydrochlorothiazide (a.k.a. Microzide) -- may raise your risk of two types of skin cancer.
In the study, Danish researchers linked data on hydrochlorothiazide use to cancer registry records.
After they crunched the numbers, it turned out that those who took the drug daily for six years were 29 percent more likely than those who didn't to develop a type of skin cancer called basal cell carcinoma.
And they were four times more likely to develop squamous cell carcinoma, a form of skin cancer that can grow into deeper layers of your skin... and even spread to other parts of your body.
What's more, when the researchers looked at those who took hydrochlorothiazide the longest -- about 24 years of daily use -- those subjects were 54 percent more likely to develop basal cell carcinoma and SEVEN TIMES more likely to get squamous cell carcinoma than those who never took it.
That's about as close as we can get to finding out what happens in the "rest of your LIFE" part of the story!
Now, we know from previous studies that hydrochlorothiazide has been linked to another dermatological issue: a higher risk of sunburns.
The theory is that the drug can make you more vulnerable to skin damage from UV rays, allowing cancer to take hold.
Sure, you could slather yourself in strong sunscreen every day to protect yourself. But do you really need to be on hydrochlorothiazide in the first place?
If you ask me, it's just too easy for mainstream docs to diagnose you with hypertension based on ONE reading... at one time... on one day.
And in many cases, simple lifestyle changes -- such as losing weight, exercising regularly, and supplementing your diet with natural BP regulators -- can keep your BP in check without side effects.
As you've read right here in eTips, I recommend magnesium, tart cherry juice, and cinnamon. Even taking a hot bath can work wonders.
But if your BP is truly dangerously high and you take hydrochlorothiazide, make sure you're getting plenty of vitamin D in your diet -- because studies show that this hero vitamin can help protect you against medication-induced sunburn.